October, 1996

 


New Concepts in Drug-induced Hemolytic Anemias

Donald Kelley, M.D.

Darrell J. Triulzi, M.D.


CASE STUDY: A 43 year old white male with carcinoma of the colon resected in 1992 was admitted for cryosurgical resection of liver metastasis, during which he received cefotetan, a second generation cephalosporin antibiotic. He received 2 units of packed red blood cells (PRBCs) during surgery, and his hemoglobin remained relatively stable over the first four postoperative days, in the 9-10 g/dL range. On the sixth postoperative day, his hemoglobin fell to 5.1 g/dL. There was no evidence of bleeding. Clinical and laboratory evaluation was consistent with acute hemolysis. A drug study showed agglutination of cefotetan-treated donor red cells, consistent with drug-induced immune hemolysis. The antibody titer was 1/1024. After transfusion of 4 PRBCs, the patient had an uneventful recovery.

Pertinent historical information included 2 prior cryosurgical procedures for liver metastasis, both of which included treatment with cefotetan. The patient reported an episode of anemia, requiring blood transfusion, 12-14 days after the second procedure. The cause of this episode of anemia was unrecognized at that time.

 

DISCUSSION: Hemolysis as a complication of exposure to therapeutic drugs is a well-recognized, though rare, phenomenon, first described in the 1950s. Three mechanisms have been described by which drugs may induce immune hemolysis. Each involves the production of antibody as a result of interaction between the offending agent (drug) and the immune system of the recipient. Hemolysis occurs as antibody-coated red cells are removed from the circulation by the reticuloendothelial system (primarily in the spleen) or lysed intravascularly via antibody-mediated activation of the complement cascade. Since most drugs have molecular weights well below the threshold considered necessary for immunogenicity, stimulation of antibody production usually requires binding to a protein carrier molecule. The presence of antibody does not automatically result in hemolysis. In fact, overt hemolysis is seldom seen in patients with a positive direct antiglobulin test (DAT, direct Coombs) due to drug exposure. A positive DAT may be due to coating of the red cells by either immunoglobulin (usually IgG), complement, or both, depending on the mechanism involved.

 

MECHANISMS OF DRUG-INDUCED HEMOLYSIS

DRUG ADSORPTION: In this mechanism, anti-bodies react with drug which is firmly attached to the red cell surface and cannot be removed by washing the cells. Penicillin, the prototype drug, can be associated with hemolysis when given in massive doses intravenously. Other drugs reported to induce antibody production by this mechanism are: cephalosporins, cisplatin, erythromycin, tetracycline, streptomycin, and tolbutamide. Hemolysis takes place primarily in the spleen (extravascular hemolysis) where antibody-coated red cells are phagocytized by macrophages and removed from the circulation.

Laboratory evaluation shows a positive DAT due to IgG coating of the red cells (complement may also be present). Patient serum or antibody eluted from the patient’s red cells reacts in vitro only with red cells which have been pre-treated with the offending drug and not with untreated cells.

Hemolysis, seen primarily in patients receiving high doses of the inciting drug, is usually mild to moderate, but occasionally can be abrupt and severe (as seen in the case presented above).

 

DRUG-DEPENDENT ANTIBODY (FORMERLY IMMUNE COMPLEX) MECHANISM: In this mechanism, drug is bound loosely and transiently to the red cell membrane, at which time the drug/adjacent red cell surface protein complex becomes immunogenic and stimulates production of antibody. During the period when the drug and antibody are in contact with the red cell surface, complement activation can occur, with eventual progression to cell lysis through formation of the "membrane attack complex". Since the antibody and drug are not firmly attached to the red cell membrane, they are free to interact with other red cells. Thus, the degree of complement activation and hemolysis for a given amount of drug can be many times greater than that seen with antibodies reacting by the drug adsorption mechanism.

Many drugs have been reported to cause hemolysis by this mechanism, including several second and third generation cephalosporins (cefotetan, cefo-taxime, ceftazidime), NSAIDs (diclofenac, sulindac, tolmetin), rifampicin, nitrofurantoin, dexchlor-pheniramine, chlorpropamide, hydrochlorothiazide, and quinidine. In some cases, the presence of a specific blood group antigen on red cells is also required for reactivity.

Laboratory evaluation reveals a positive DAT due to complement on the red cells. Antibodies may be either IgM or IgG, and require the presence of drug for in vitro reactivity. Eluates from patient red cells are usually non-reactive.

Small doses of drug in an already sensitized patient may precipitate acute intravascular hemolysis, complicated by renal failure in one-third of the patients. Shock and disseminated intravascular coagulation (DIC) may also occur.

 

AUTOIMMUNE INDUCTION MECHANISM: Antibodies produced by this mechanism cause autoimmune hemolysis indistinguishable from that seen in idiopathic warm autoimmune hemolytic anemia. In vitro drug studies are not diagnostic, thus the diagnosis must be made clinically. Implicated drugs include: alph-methyldopa, levodopa, procainamide, and mefenamic acid. The mechanism by which these drugs induce production of autoantibody is unknown, but may involve alteration of red cell antigens or interference with immune system regulation allowing production of red cell autoantibodies.

A positive DAT (due to IgG) is seen in 11-36% of patients receiving alpha-methyldopa, but hemolytic anemia develops in less than 1% and is generally mild to moderate in severity. Onset is gradual, with resolution following cessation of the drug. The DAT may remain positive for months after the drug is stopped.

 

NON-IMMUNOLOGIC-DRUG-INDUCED-HEMOLYSIS: Drug-induced hemolysis may also be precipitated by non-immunologic mechanisms. Affected patients usually have either an underlying metabolic abnormality (e.g. glucose-6-phosphate dehydrogenase deficiency) or an unstable hemoglobin which predisposes them to hemolysis when challenged with oxidant drugs.

There is no interference with compatibility testing in these cases, and transfused red cells survive normally.

 

THERAPEUTIC CONSIDERATIONS: In all cases of drug-induced hemolytic anemia, discontinuation of all potentially inciting drugs is essential to resolution of the hemolytic process. Correction of anemia by red cell transfusion may be necessary.

Compatibility testing is not affected in the setting of hemolysis arising from the drug adsorption or drug-dependent antibody mechanisms, as addition of drug in vitro is required for reactivity. Transfused red cells survive normally provided the serum level of drug does not remain high.

Difficulties in compatibility testing are routinely encountered in hemolysis due to autoantibody induction, however. The pattern is similar to that seen in warm autoimmune hemolytic anemia, i.e. agglutination of all cells tested, such that no compatible donor cells can be found. Experience has shown that transfusion of blood which is incompatible due to drug-induced autoantibody does not result in shortened red cell survival or transfusion reactions. The significance of these antibodies in transfusion therapy lies in their ability to mask underlying alloantibodies, which are difficult to exclude and may cause serious transfusion reactions.


Copies of the Transfusion Medicine Update can be obtained by contacting
Deborah Small at (412) 209-7320